Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 44, NWS Omaha, NE

April 14, 2012Mills County, Montgomery County, Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Apr 14, 2012, 5:57 PM CDT for Mills County, Montgomery County, Pottawattamie County, Iowa. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2012, 5:57 PM CDT (22:57 UTC)
Expired
Apr 14, 2012, 6:30 PM CDT
In force
33 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
75.0 mph

Counties Mills County, IA, Montgomery County, IA, Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 95 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 5:58 PM CDTTSTM WND DMGEmerson, IA2 FOOT DIAMETER TREES BLOWN DOWN.
Apr 14, 6:10 PM CDTTSTM WND GST 784 Nw Red Oak, IAGUST MEASURED BY WEATHER STATION AT 4 FT HEIGHT. DAMAGE TO TREES AND POWER POLES AND SOME STRUCTURAL DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 12:00 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

940 
WUUS53 KOAX 142257
SVROAX
IAC129-137-155-142330-
/O.NEW.KOAX.SV.W.0044.120414T2257Z-120414T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
557 PM CDT SAT APR 14 2012

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILLS COUNTY IN SOUTHWESTERN IOWA...
  MONTGOMERY COUNTY IN SOUTHWESTERN IOWA...
  SOUTHEASTERN POTTAWATTAMIE COUNTY IN SOUTHWESTERN IOWA...

* UNTIL 630 PM CDT

* AT 554 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS 
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
  DESTRUCTIVE WINDS IN EXCESS OF 75 MPH. THESE STORMS WERE LOCATED 
  ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST OF MALVERN TO 6 
  MILES NORTHWEST OF ESSEX...OR ALONG A LINE EXTENDING FROM 40 MILES 
  SOUTHEAST OF OMAHA TO 58 MILES NORTH OF FALLS CITY...AND MOVING 
  EAST AT 55 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  RED OAK...STANTON...EMERSON...ELLIOTT...MACEDONIA...HASTINGS...
  HENDERSON AND GRANT. 

THIS INCLUDES HIGHWAY 59 NEAR MILE MARKER 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH 
NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND 
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A 
BASEMENT OR SMALL INTERIOR ROOM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY 
EVENING FOR SOUTHWESTERN IOWA...NORTHWESTERN MISSOURI AND EASTERN 
NEBRASKA.

LAT...LON 4090 9543 4114 9560 4118 9555 4129 9516
      4116 9516 4115 9493 4096 9492
TIME...MOT...LOC 2254Z 255DEG 47KT 4110 9554 4090 9540 
WIND...HAIL 75MPH <.75IN

$$

BOUSTEAD/MAYES
2 follow-up statements
559 
WWUS53 KOAX 142314
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
614 PM CDT SAT APR 14 2012

IAC129-142340-
/O.CAN.KOAX.SV.W.0044.000000T0000Z-120414T2330Z/
MILLS IA-
614 PM CDT SAT APR 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR MILLS COUNTY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED. 

LAT...LON 4096 9492 4092 9523 4092 9525 4115 9538
      4121 9544 4129 9516 4116 9516 4115 9493
TIME...MOT...LOC 2313Z 239DEG 42KT 4117 9533 4095 9516 

$$

IAC137-155-142330-
/O.CON.KOAX.SV.W.0044.000000T0000Z-120414T2330Z/
MONTGOMERY IA-POTTAWATTAMIE IA-
614 PM CDT SAT APR 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM 
CDT FOR MONTGOMERY AND SOUTHEASTERN POTTAWATTAMIE COUNTIES...

AT 609 PM CDT...NATIONAL WEATHER SERVICE METEROLOGISTS INDICATED A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE 
WINDS IN EXCESS OF 75 MPH. THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 21 MILES SOUTHEAST OF MACEDONIA TO STANTON...OR 
ALONG A LINE EXTENDING FROM 49 MILES SOUTHEAST OF OMAHA TO 60 
MILES NORTHWEST OF STANBERRY...MOVING NORTHEAST AT 50 MPH. 

A TORNADO WARNING REMAINS IN EFFECT FOR NORTH CENTRAL MONTGOMERY 
COUNTY UNTIL 630 PM.

LOCATIONS IMPACTED INCLUDE...
RED OAK...STANTON...ELLIOTT AND GRANT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH 
NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND 
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A 
BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4096 9492 4092 9523 4092 9525 4115 9538
      4121 9544 4129 9516 4116 9516 4115 9493
TIME...MOT...LOC 2309Z 239DEG 42KT 4117 9533 4095 9516 
WIND...HAIL 75MPH <.75IN

$$

BOUSTEAD/MAYES
876 
WWUS53 KOAX 142330
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
630 PM CDT SAT APR 14 2012

IAC137-155-142340-
/O.EXP.KOAX.SV.W.0044.000000T0000Z-120414T2330Z/
MONTGOMERY IA-POTTAWATTAMIE IA-
630 PM CDT SAT APR 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY AND EXTREME 
SOUTHEASTERN POTTAWATTAMIE COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF 
THE AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. 

ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE...AND 
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM.

LAT...LON 4096 9492 4092 9523 4092 9525 4115 9538
      4121 9544 4129 9516 4116 9516 4115 9493
TIME...MOT...LOC 2330Z 255DEG 47KT 4117 9533 4095 9516 

$$

BOUSTEAD/MAYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:55 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 14, 2:55 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT SAT APR 14 2012

.DISCUSSION...

SIGNIFICANT CONVECTIVE EVENT WILL CONTINUE THROUGH THE EVENING
ACROSS THE AREA WITH DRY SLOT WORKING IN AFTER MIDNIGHT AND
EXTENDING THROUGH SUNDAY MORNING. COLD FRONT MOVES THROUGH MOST OF
THE AREA SUNDAY AFTERNOON WITH SOME LINGERING SHOWERS MAINLY
OVER THE NORTHERN HALF OF THE FORECAST AREA SUNDAY AFTERNOON INTO
SUNDAY EVENING. GUSTY NORTHWEST WINDS ALSO LIKELY ON SUNDAY WITH
POTENTIAL FOR A WIND ADVISORY BUT WILL PASS TO LATER SHIFTS TO
HANDLE ANY ISSUANCE. NEXT UPPER WAVE COMING ACROSS THE CENTRAL
PLAINS LATE MONDAY INTO MONDAY NIGHT MAY TRIGGER SOME SHOWERS BUT
SPOTTY ENOUGH TO LIMIT MENTION AT THIS TIME.

LOAD AND GO TODAY WITH THE EXTENDED PERIOD WITH LITTLE CHANGE
TO PREVIOUS TRENDS.

&&

.AVIATION...
18Z TAFS FOR KOMA...KLNK AND KOFK.

PERIODS OF STRONG CONVECTION EXPECTED THROUGH 06Z WITH
DRY SLOT WORKING IN BETWEEN 06Z AND 12Z. STRONG SOUTH TO
SOUTHWEST FLOW SURFACE AND ALOFT WILL CONTINUE THROUGH THE PERIOD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/MEYER
Hazardous weather outlook, Apr 14, 4:08 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
408 PM CDT SAT APR 14 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-151115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
408 PM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

NUMEROUS STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE
TO MOVE ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA THROUGH THE
EVENING. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH
A FEW TORNADOES POSSIBLE. THUNDERSTORMS WILL BECOME LESS NUMEROUS
AFTER MIDNIGHT AS A WEDGE OF DRIER AIR WORKS INTO EASTERN
NEBRASKA. A COLD FRONT WILL MOVE ACROSS EASTERN NEBRASKA ON SUNDAY
WITH GUSTY NORTHWEST WINDS MOVING INTO THE AREA BEHIND THE FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

A FEW THUNDERSTORMS MAY OCCUR ON MONDAY INTO TUESDAY NIGHT THEN
AGAIN FROM THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR MUCH OF THE AREA THIS
EVENING.

FOBERT

In the hours before

Local storm report, Apr 14, 5:15 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
515 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TORNADO          3 SE COOK               40.48N 96.12W
04/14/2012                   JOHNSON            NE   LAW ENFORCEMENT

&&

JMEYER
Local storm report, Apr 14, 5:32 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
532 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND GST     NEBRASKA CITY           40.68N 95.86W
04/14/2012  M61.00 MPH       OTOE               NE   AWOS

&&

VDEWALD
Local storm report, Apr 14, 5:42 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
542 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     3 SW THURMAN            40.79N 95.79W
04/14/2012                   FREMONT            IA   EMERGENCY MNGR

            4 SEMI TRUCKS BLOWN OFF INTERSTATE 29.

&&

VDEWALD
Local storm report, Apr 14, 5:44 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
544 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     3 SW THURMAN            40.79N 95.79W
04/14/2012                   FREMONT            IA   EMERGENCY MNGR

            5 SEMI TRUCKS BLOWN OFF INTERSTATE 29 BETWEEN MILE MARKER
            16 AND 18.

&&

VDEWALD
Local storm report, Apr 14, 5:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
545 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     1 S UNION               40.80N 95.92W
04/14/2012  E78 MPH          CASS               NE   LAW ENFORCEMENT

            ON HIGHWAY 75, 78 MPH WINDS BLOWING AROUND DEBRIS.

&&

PEARSON
Local storm report, Apr 14, 5:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
552 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HEAVY RAIN       7 WNW PLATTSMOUTH       41.05N 96.02W
04/14/2012  M2.42 INCH       CASS               NE   TRAINED SPOTTER

0541 PM     HEAVY RAIN       LINCOLN                 40.82N 96.69W
04/14/2012  M2.36 INCH       LANCASTER          NE   EMERGENCY MNGR

            ACROSS THE CITY OF LINCOLN RAINFALL REPORTS RANGED FROM
            1.58 TO 2.36 INCHES FOR THE EVENT.

&&

PEARSON

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 1:25 PM CDTSevere Thunderstorm WarningOAXFremont, Mills35 min
Apr 14, 1:59 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery31 min
Apr 14, 2:06 PM CDTSevere Thunderstorm WarningOAXFremont, Page24 min
Apr 14, 2:12 PM CDTAreal Flood AdvisoryOAXFremont, Mills, Montgomery3 hr
Apr 14, 2:17 PM CDTTornado WarningOAXFremont, Page28 min
Apr 14, 2:29 PM CDTSevere Thunderstorm WarningOAXMontgomery, Page31 min
Apr 14, 2:34 PM CDTAreal Flood AdvisoryOAXFremont, Mills, Montgomery, Page3 hr
Apr 14, 2:57 PM CDTAreal Flood AdvisoryOAXMontgomery, Page3 hr
Apr 14, 5:11 PM CDTSevere Thunderstorm WarningOAXFremont34 min
Apr 14, 5:13 PM CDTFlash Flood WarningOAXMontgomery2 hr
Apr 14, 5:24 PM CDTTornado WarningOAXFremont24 min
Apr 14, 5:33 PM CDTAreal Flood AdvisoryOAXFremont96 min
Apr 14, 5:35 PM CDTSevere Thunderstorm WarningOAXFremont, Mills25 min
Apr 14, 5:43 PM CDTSevere Thunderstorm WarningOAXFremont, Page32 min
Apr 14, 5:57 PM CDTAreal Flood AdvisoryOAXFremont, Page2 hr
Apr 14, 5:59 PM CDTAreal Flood AdvisoryOAXPage2 hr
Apr 14, 6:02 PM CDTSevere Thunderstorm WarningOAXPage28 min
Apr 14, 6:06 PM CDTTornado WarningOAXMontgomery14 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.